The 18-year-old student, described as healthy, has died after experiencing the worst headache of her life just days after receiving the first dose of her COVID-19 vaccine, the inquest has concluded. The paramedic student received her vaccination as part of the COVID-19 immunization program for patient-facing operational staff. The coroner returned a conclusion that the 18-year-old trainee paramedic had blood clots caused by the vaccine’s use or vaccine-induced immune thrombocytopenia.
The 18-year-old paramedic student, Kasey Turner, was reportedly rushed to intensive care with a severe headache in February, 2021. Unfortunately, the young student died at the hospital just four days later.
According to the Mirror, the 18-year-old was given the AstraZeneca COVID vaccine before the rest of her age group due to her role as a student paramedic at Teesside University.
Donna Turner, Kasey’s mother, said that she wished her daughter had waited until the vaccine was rolled out to her age group. Per reports, Kasey is one of the youngest people to die due to side effects of the AstraZeneca COVID vaccine.
The mother believes that her daughter would not have had the vaccine as there would have been more awareness of the risk of blood clots.
Donna Turner reportedly said: “I understand the need of vaccines to protect oneself and others but looking back at hindsight, I wish the AstraZeneca vaccine was not offered to Kasey and that she had waited until it was rolled out to 18-year-olds nationwide.
This would have meant that the awareness of the risk of blood clots associated with the vaccine would have been known and Kasey would not have had this particular vaccine due to the increased risk and it being withdrawn for people under 30. I understand the need for all frontline workers but she was not on placement at the time as she was only on placement at certain periods.
She was not dealing with patients and the risk to her was not great. I feel that if Kasey knew at the stage about the potential blood clotting risks – if she was given the odds, she would have still gone ahead with the vaccine because the risk was so small.”
According to the health officials, the AstraZeneca Covid vaccine was first associated with the risk of blood clots accompanied by low platelet levels affecting the younger group of people, which health authorities described as extremely rare.
The 18-year-old student received her vaccination on February 13, 2021, as part of the COVID-19 immunization program for patient-facing operational staff. Kasey died on Saturday, February 27, 2021 just days after she was admitted to the hospital.
Donna told the Mirror that her daughter’s death has changed the family’s views on the vaccine and its safety.
Donna Turner also said: “Kasey was the life and soul of the party, she would light up every room she walked into. She absolutely sounds like one of a kind and there will never be anyone else like her.
Losing Kasey so suddenly when she was healthy and just starting out on the pathway to her chosen career has absolutely broken me. I never thought I would have to say goodbye to my 18-year-old daughter in such sudden circumstances. She would be one of the very few unlucky people to have a reaction to a vaccine that was supposed to keep her and others safe. Our lives have changed forever.”
According to the court documents, Coroner Rawden returned a conclusion that Kasey had blood clots caused by the vaccine’s use or vaccine-induced immune thrombocytopenia. The coroner also said that when the 18-year-old student had the first CT scan, the thrombosis was present on that scan to be seen but VITT was not identified until March 19, when the concern on the risk was first raised.
Coroner Rawden reportedly said: “When Kasey was in hospital, it wasn’t a known condition, it wasn’t known that people would react to the vaccine in this way. I can see that the changes that have been implemented since VITT was identified as such that if someone were to present today as Kasey did, appropriate investigations would be undertaken and appropriate treatment would be administered.”